Dialysis and bowels: the good, the bad and the ugly

It’s time to talk about all things bowel.

Mostly, things go smoothly.  But if they go wrong, we can find ourselves at either end of the spectrum: from loose and explosive to rocky and immovable.  This is a big topic, so in this post I’ll cover the rocky end, so to speak.

But first, some useful language.

I heard a great analogy the other day.  When asked by a visiting doctor: “How are your bowel movements?”  I hesitated, not sure how to say what I wanted to say.  So then he said helpfully: ”A good movement is like toothpaste.”

How useful is that?  Toothpaste glides out after a reasonable squeeze and keeps it shape outside the tube.  What better?

But then, on further reflection I realised that it also covers most other eventualities:

  • If you leave the cap off the tube, the toothpaste gets a little dry and firmer at the start, and you need a little more energy to get it flowing – a common problem with us perpetually dry BigD-ers
  • Toothpaste left out of the tube goes rocky if left sitting for a while – a regular outcome (excuse the pun) every time I have an anaesthetic – more on that later
  • Mix toothpaste with water and it becomes quite slushy (loose) –some meds will do that too.

Thankfully, the analogy ends there.

So there it is, my gift to you: a genteel way to answer that unsubtle question.

But let’s get down to business.

On the rocks

I was talking to Phil (not his real name) in our unit last week.  He told me he had visited the Emergency Department of the local hospital over the weekend.  He had recently had problems with kidney stones, so I was concerned that he had a relapse.  But no, the problem was caused by stones of quite a different kind: serious, rocky constipation.

Things started OK; slowly, but OK.  But at a certain point (if it was a baby, just before the head appeared) everything froze.  After some serious and protracted pushing, and in great pain, he decided that he needed help.  So in that tightly expanded state, his wife drove him to the hospital.

After a substantial wait (standing up), the action began.  The doctor decided on a manual removal (yes, this is where the offending rock is removed by hand).  This was a very painful experience since the rock was wedged tight, with no leeway for said hand to get a grip.  Eventually, painfully, it was delivered, and pronounced a record size by all involved.

So, why did this happen?  The answer was simple; Phil had been taking a common opiate-based painkiller well known for causing constipation.  Well known to some, but not by him.  Which one? The scientific name is Co-codamol, a combination of codeine and paracetamol.  (It’s called Tylenol with codeine and Atasol Codeine in the US and Canada; Solpadeine Plus, Solpadeine Max and Solpadol in the UK; Panadeine, Panadeine Extra and Panadeine Forte in Australia; and I’m, sure it has many aliases elsewhere.)

Phil should have been warned when they were prescribed.  He may not have used them so enthusiastically.  Just about everyone who has taken them has experienced their effect.  I certainly have.

And it’s not just Co-codamol, it’s every opiate-based drug, including Oxycodone (also called OxyContin) and many anaesthetics.  I dread surgery for this reason.  My first ‘big rock’ experience was after my first transplant.  Not the best time to be constipated: straining and pushing until you are red in the face and praying that your stitches will hold. So far, each time I have had an anaesthetic, things have had to be kick started by a suppository: an embarrassing experience, but one that usually has a happy ending.

Of course, we are not alone.  Everyone who uses opiate-based drugs to relieve mild to moderate pain has the problem, and those who don’t have any pain.  You mean recreational drug users?  Absolutely.  Check out Opiate Induced Anus Buster (at one of many forums on the subject) for some really interesting and graphic information.  We suffer it every now and then; for drug users, it seems a full-time problem (one of many).

What To Do or Not To Do

Lay off the opiate-based pain killers; sometimes the cure is worse that the disease.  Move to paracetamol or some other non-opiate as quickly as possible.

Tell you doctor about unwelcome side effects so he/she can change the medication.

Talk to the anaesthetist before any procedure.  My friend Max had surgical treatment recently.  When he met the anaesthetist he asked if they could use an anaesthetic that did not cause constipation.  No problem he said.  The procedure went well and so did Max’s bowel the next day.  So it can be done.  This is good news (I never thought to ask, but I will from now on).

Many BigD-ers I know have had constipation all the time.  One option is to take a laxative such as Lactulose (called Actilax in Australia).  But since the write-up says that ‘prolonged use of laxatives is undesirable’, sound out your nephrologist before using it (and check the Product Description Sheet that comes with it for other side effects – there are always side effects).

However, the word on the street says a small maintenance dose will keep things gliding like toothpaste from a new tube.

Advertisements

3 thoughts on “Dialysis and bowels: the good, the bad and the ugly

  1. Interesting that I would find this post now, and an odd subject first thing Monday morning, but what the heck. I was hospitalized twice last month for hyperkalemia (high Potassium). After some tweaking with my dialysis regimen, we also attacked my constipation. Constipation is a major cause of high Potassium – not a lab value dialysis patients want to have, eh? My back-up was caused by another drug a lot of us use: Phosphorus Binders. In my case that’s Renvela, but there are others. What a pain: try to lower your Phosphorus, raise your Potassium. It’s one funky conundrum after another, this dialysis thing.

    Like

  2. I have qll eae issues. It is impossible! Keep potassium down, keep pain in check, eat right, according to dialysis dietitian. I also have gastroparesis so can’t eat roughage. Right now I believe I have something called faecal obstruction of the colon. Very painful, been at this for 12 hours so far.
    I am at the laxative part, next will be enemas then ER.

    I am home alone….. No one to drive me the 30 minutes to the hospital. So a 150.00 trip by ambulance. Feels like a mountain is trying to come thru a sewing needle… And I have this terrible pushing like having a baby come thru your rectum.

    Anyone else have this trouble while on dialysis????

    Like

    • Hi Barb. I feel for you! Constipation can be a problem on dialysis, especially if your body is kept dry to keep your base weight low. Things go rock hard and life can be awful. Enemas can certainly help in the short term, but often you need a regular laxative to keep things soft and moist so you can pass them without any drama. I take Actilax, Lactulose Solution, made in Austria. It is effective but gentle. Good luck, Greg

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s